Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 110, NWS Grand Rapids, MI

October 24, 2001Ingham County, Jackson County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Oct 24, 2001, 6:41 PM EDT for Ingham County, Jackson County, Michigan. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 24, 2001, 6:41 PM EDT (22:41 UTC)
Expired
Oct 24, 2001, 7:45 PM EDT
In force
64 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Ingham County, MI, Jackson County, MI

The radar

The Detroit radar (KDTX), 82 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 24, 7:00 PM EDTThunderstorm Wind 60 ELansing, MI
Oct 24, 7:05 PM EDTThunderstorm Wind 53 MCountywide, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 4:15 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

045 
WUUS53 KGRR 242242
SVRGRR
MIC065-075-242345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
641 PM EDT WED OCT 24 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  INGHAM COUNTY IN SOUTH CENTRAL MICHIGAN
  JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 745 PM EDT

* AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 19 MILES NORTHWEST OF SPRINGPORT
  TO 6 MILES WEST OF PULASKI...MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   SANDSTONE AROUND 650 PM EDT
   VANDERCOOK LAKE...TOPKINS...ONONDAGA...JACKSON AROUND 655 PM EDT
   RIVES JUNCTION...MICHIGAN CENTER...AURELIUS AROUND 700 PM EDT
   HOLT...OAK POINT AROUND 705 PM EDT

DAMAGING WINDS IN EXCESS OF 70 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

$$

DUKESHERER/GRAHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 4:10 PM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, Oct 24, 4:10 PM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
410 PM EDT WED OCT 24 2001

BASICALLY ADDED THE TORNADO WATCH TO THE CURRENT SET OF ZONES.
DECIDED TO KEEP THE CURRENT HEADLINES GOING

FLASH FLOODING POSSIBLE FOR MUCH OF MY CENTRAL AND SOUTHERN
COUNTIES.  THE GROUND IS SATURATED...AND ANY ADDITIONAL RAINFALL
COULD LEAD TO SOME FLOODING.  AM EXPECTING A HALF TO AROUND AN INCH
OF ADDITIONAL RAINFALL.  SOME LOCATIONS COULD TWO INCHES WHERE THE
CELLS PERSIST.

NEXT THE HIGH WIND WARNING WILL CONTINUE FOR THE ENTIRE AREA.
LATEST BUFKIT ACTUALLY IS STRONGER WITH THE LOW LEVEL WIND
FIELDS...SUGGESTING 40 TO 50 KNOTS OF 10 METER FLOW ALONG THE LAKE
ON THURSDAY.  THE TIME WINDOW FOR THE STRONGEST WINDS IS THURSDAY
AFTERNOON THROUGH THE EVENING.

WITH SUCH STRONG WINDS EXPECTED...WILL CONTINUE THE LAKESHORE
WARNING.  WAVE FORECASTS FROM THE GREAT LAKES ENVIRONMENTAL
LABORATORY SHOW HEIGHTS OVER 12 FEET ALL ALONG THE LAKESHORE BY 800
PM THURSDAY.

ETA IS SIMILAR IN RAPIDLY INTENSIFYING THE WAVE OF LOW PRESSURE
ALONG THE COLD FRONT IN ILLINOIS...AS IT LIFTS NORTHWARD INTO THE
UPPER PENINSULA OF MICHIGAN TONIGHT.  A WET EVENING WILL GIVE WAY
TO MORE SCATTERED RAINFALL BEHIND THE FRONT.

RAPID COLD AIR ADVECTION OCCURS THURSDAY AND CONTINUES THROUGH
FRIDAY NIGHT. ONE CONCERN IS HOW MUCH MOISTURE WRAPS AROUND THIS
SYSTEM.  THE POTENTIAL IS THERE FOR SOME ACCUMULATING SNOW IF
SIGNIFICANT MOISTURE WRAPS AROUND THE LOW.  THE ETA POINTS AT THIS.
SINCE THIS LOW IS JUST BEGINNING TO DEVELOP...AM NOT READY TO JUMP
ONTO THIS SCENARIO...BUT WILL HAVE TO MONITOR THIS CLOSELY AS THIS
STORM EVOLVES.  BEST OPPORTUNITY FOR ACCUMULATIONS IS IN MY NORTHERN
COUNTIES.  WITH THE LAKE RELATIVELY WARM...COASTAL AREAS MAY BE
SPARED THE SNOW...BUT STRONG WINDS WILL NOT ALLOW FOR MUCH
MODIFICATION OF THE AIR PARCELS.  WILL THEREFORE KEEP A MIX ON THE
COAST.

MJS

EXTENDED FORECAST DISCUSSION...
UPPER TROF OVER THE EASTERN U.S. WILL CONTINUE TO SUPPLY COLD
NORTHWEST FLOW TO THE REGION FOR THE FIRST PART OF THE WEEKEND.
LAKE EFFECT SHOWERS SHOULD PERSIST INTO SATURDAY.  THESE SHOWERS
SHOULD DIMINISH OVERNIGHT SATURDAY AS A RIDGE OF HIGH PRESSURE MOVES
INTO THE AREA AND THE FLOW BECOMES ANTICYCLONIC.  THE RIDGE WILL
DRIFT TO THE EAST COAST THRU MID WEEK WITH A WARMER RETURN FLOW
SETTING UP BY TUESDAY.

JK

.GRR...LAKESHORE WARNING....NEW BUFFALO TO MANISTEEE TONIGHT THROUGH
THURSDAY NIGHT.
FLASH FLOOD WATCH THIS AFTERNOON THROUGH TONIGHT MUSKEGON TO ALMA
ON SOUTH
HIGH WIND WARNING ALL OF SOUTHWEST LOWER MICHIGAN LATE TONIGHT
THROUGH THURSDAY NIGHT.
TORNADO WATCH UNTIL 1000 PM EDT ENTIRE SOUTHWEST LOWER MICHIGAN.

In the hours before

Local storm report, Oct 24, 1:03 PM EDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
103 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    CITY OF HOLLAND           MI   .75 INCH HAIL
10/24/01   OTTAWA

1245 PM    HOLLAND                   MI   .75 INCH HAIL
10/24/01   ALLEGAN

WDM
Local storm report, Oct 24, 3:24 PM EDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
324 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1246 PM    CITY OF HOLLAND           MI   FLASH FLOODS
10/24/01   OTTAWA                         FLOODING REPORTED ON
                                          NUMEROUS ROADS IN HOLLAND
                                          AND GEORGTOWN. SOME ROADS
                                          WERE NOT PASSABLE.

0135 PM    GRANDVILLE                MI   .75 INCH HAIL
10/24/01   KENT

0225 PM    GRANDVILLE                MI   FLASH FLOODS
10/24/01   KENT                           BUCK CREEK WAS OUT OF ITS
                                          BANK AND PARTLY FLOODED
                                          WEDGEWOOD PARK. THE PARKING
                                          LOT FROM THE NUSING HOME
                                          NEAR BUCK CREEK AND WILSON
                                          AVENUE HAD WATER STARTING
                                          TO COME INTO THE PARKING
                                          LOT. WATER WAS REPORTED
                                          OVER THE ROAD IN SEVERAL
                                          LOCATIONS ON WILSON AVENUE.

0230 PM    ALLEGAN                   MI   FLASH FLOODS
10/24/01   ALLEGAN                        FLOODING WAS REPORTED IN
                                          DOWNTOWN WITH SEVERAL
                                          STREETS UNDERWATER.

0245 PM    ADA                       MI   FLASH FLOODS
10/24/01   KENT                           THE UNDERPASS FOR THE
                                          BRIDGE ON THORNAPPLE ROAD
                                          IN ADA WAS IMPASSABLE DUE
                                          TO FLOODING.

WDM
Special weather statement, Oct 24, 3:42 PM EDT, 2 hours 59 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-250200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
342 PM EDT WED OCT 24 2001

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 1000 PM
EDT WEDNESDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN THE GRAND RAPIDS COUNTY WARNING AREA
     MASON...LAKE...OSCEOLA...CLARE...OCEANA...ISABELLA...NEWAYGO...
     MECOSTA...MUSKEGON...MONTCALM...GRATIOT...KENT...IONIA...
     CLINTON...INGHAM...ALLEGAN...EATON...BARRY...JACKSON...
     KALAMAZOO...CALHOUN...VAN BUREN AND OTTAWA

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

WDM
NNNN

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 2:35 AM EDTSpecial Marine WarningGRR115 min
Oct 24, 2:35 AM EDTSpecial Marine WarningGRR115 min
Oct 24, 3:43 AM EDTSevere Thunderstorm WarningGRRAllegan47 min
Oct 24, 11:04 AM EDTSpecial Marine WarningGRR71 min
Oct 24, 12:22 PM EDTSpecial Marine WarningGRR38 min
Oct 24, 12:22 PM EDTSpecial Marine WarningGRR38 min
Oct 24, 12:22 PM EDTSpecial Marine WarningGRR38 min
Oct 24, 12:27 PM EDTSevere Thunderstorm WarningGRRAllegan, Ottawa48 min
Oct 24, 1:54 PM EDTFlash Flood WarningGRRAllegan, Kent, Ottawa5 hr
Oct 24, 3:55 PM EDTSevere Thunderstorm WarningGRRGratiot15 min
Oct 24, 5:20 PM EDTSevere Thunderstorm WarningGRRMuskegon, Ottawa40 min
Oct 24, 5:32 PM EDTSevere Thunderstorm WarningGRRKalamazoo, Van Buren43 min
Oct 24, 5:55 PM EDTSevere Thunderstorm WarningGRRCalhoun50 min
Oct 24, 6:17 PM EDTSevere Thunderstorm WarningGRRBarry, Kalamazoo43 min
Oct 24, 6:33 PM EDTTornado WarningGRRBarry, Eaton27 min
Oct 24, 6:53 PM EDTTornado WarningGRRClinton, Ionia52 min
Oct 24, 7:00 PM EDTTornado WarningGRREaton, Ingham30 min
Oct 24, 7:13 PM EDTFlash Flood WarningGRRAllegan, Kent, Ottawa3 hr
Oct 24, 7:25 PM EDTTornado WarningGRRGratiot50 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.